Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


starting treatment on phi , please answer???
Sep 29, 2008

hi dr , i recently contacted hiv (6/09/2008) , I am on PEP but i believe it failed. I have symptoms of generalized lymphadenopathy , I'm sweating at night and have a dry mouth , I want to ask you if its better to continue haart or to stop after I complete the 28 days of PEP . The PEP is combivir/kaletra but I didnt start them toghether. First i started combivir then after 6 days I started kaletra , I believe I developed resistance to combivir . I am working outside my country now and I want to ask you how long I have thil the PHI is over? If I want to start treatment I have to take tests that are not all are available here. To reach my country i need 3 days , should i start to pack?

Response from Dr. McGowan

I am not sure of the timing of your exposure in relation to when you started PEP. You mention an exposure in June and a Primary HIV Infection (PHI)-like reaction now in September. Usually PEP (post exposure prophylaxis) should be taken for only 28 days and should be started as soon as possible (but within 36 hours) of the exposure. If you started after that it may have compromised the benefit to prevent infection.

Assuming you did start the PEP immediately after the exposure, it is very unlikely that you would develop resistance to dual nucleoside therapy (combivir) in just 6 days. Also, if you are indeed having a PHI while on HAART, it would mean that you would be having a significant amount of virus in the blood, which would mean a virus that is highly drug resistant. Since it sounds as though you are in a part of the world without access to medical treatment, it would also be unlikely that you would have been exposed to a multidrug resistant strain of HIV. I would seek medical attention to determine the cause of your symptoms. Depending on where you are in the world it may be any number of things (ranging from EBV to tuberculosis to indeed HIV). I would complete the course of PEP pending an evaluation. You should be able to get a basic medical evaluation where you are, but if not then you should plan to be seen soon to evaluate your symptoms further.

Best of luck,

Joe


Previous
TB
Next
Aging/AIDS/Prognosis

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement